New York, 2011

Hail in New York, June 15, 2011

June 15, 2011 · NWS ALY · 1 event in 1 county or zone

A disturbance in the upper levels of the atmosphere and a weak surface boundary moved across region on Wednesday, June 15th, triggering isolated showers and thunderstorms. A severe thunderstorm occurred in Fulton County producing one inch diameter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A disturbance in the upper levels of the atmosphere and a weak surface boundary moved across region on Wednesday, June 15th, triggering isolated showers and thunderstorms. A severe thunderstorm occurred in Fulton County producing one inch diameter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 15, 12:50 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 15, 12:50 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
150 PM EDT WED JUN 15 2011

.SYNOPSIS...
HIGH PRESSURE WILL BUILD EASTWARD OVER THE REGION THROUGH THE DAY.
HOWEVER, A WEAK UPPER LEVEL DISTURBANCE MAY TRIGGER AN ISOLATED
SHOWER OR THUNDERSTORM THIS AFTERNOON. ANOTHER DISTURBANCE
APPROACHING FROM THE WEST WILL BRING MORE WIDESPREAD SHOWERS FOR
THURSDAY NIGHT INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 100 PM EDT...HIGH PRESSURE CONTINUES TO BUILD IN OVER THE
ERN GREAT LAKES REGION AND WRN NY.  A SFC TROUGH ASSOCIATED WITH
THE UPPER LEVEL LOW NEAR THE CANADIAN MARITIMES WILL CONTINUE TO
THE THREAT OF AN ISOLD SHOWER OT THUNDERSTORMS OVER THE FCST AREA.
THE 12Z SOUNDING AT KALB HAS A PRETTY STRONG LOW-LEVEL INVERSION.
IF WE REACH THE CONVECTIVE TEMP OF 78F...WE MIGHT HAVE CLOSE TO
1000 J/KG OF SBCAPE TO WORK WITH. THE FLOW IS N/NE IN A DEEP LAYER
ABOVE THE BOUNDARY LAYER. A FEW CELLS HAVE POPPED UP OVER WARREN
COUNTY. MAX TEMPS LOOK GOOD...AND WE WILL CONTINUE THE ISOLD
THREAT OF A SHOWER OR THUNDERSTORM THROUGH THE MID TO LATE PM.

PREVIOUS NEAR TERM...
AS OF 1030 PM...PREVIOUS FORECASTS IN GOOD SHAPE.
HAVE ONLY MADE SOME CHANGES TO THE HOURLY TEMP/SKY COVER GRIDS IN
ORDER TO ACCOUNT FOR CURRENT OBSERVATIONS AND TRENDS.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
TONIGHT...ANY ISOLATED EVENING CONVECTION SHOULD DIMINISH RATHER
QUICKLY AROUND OR SHORTLY AFTER SUNSET. EXPECT MAINLY CLEAR SKIES
THEREAFTER...WITH MIN TEMPS FALLING INTO THE LOWER/MID 50S IN
VALLEYS...AND 40S FOR HIGHER ELEVATIONS. SOME PATCHY FOG COULD
FORM...ESP IN AND NEAR ANY AREAS WHICH RECEIVE RAINFALL THIS
AFTERNOON.

THU...EXPECT ANOTHER DECENT START TO THE DAY...BEFORE SOME CLOUDS
INCREASE FROM THE SOUTHWEST IN ADVANCE OF AN APPROACHING
SHORTWAVE...AND AHEAD OF A SURGE OF INCREASING MOISTURE/850-700
THETA-E ADVECTION. IN ADDITION...LAPSE RATES WILL STILL REMAIN
SOMEWHAT STEEP WITHIN THE 850-700 MB LAYER...ALTHOUGH CAPPING
APPEARS STRONGER BASED ON FORECAST SOUNDINGS. WILL INTRODUCE SLIGHT
CHC POPS FOR ISOLATED SHOWERS FOR THE HIGHER ELEVATIONS WITHIN THE
SOUTHERN ADIRONDACKS...AND SOUTHERN GREENS FOR THU AFTERNOON...AND
ALSO SLIGHT CHC POPS FOR SHOWERS APPROACHING SOUTHWEST PORTIONS OF
THE REGION BY LATE AFTERNOON. OTHERWISE...EXPECT ANOTHER WARM
DAY...WITH MAX TEMPS REACHING 80-85 IN VALLEYS...AND 75-80 ACROSS
MOST HIGHER ELEVATIONS.

THU NT-FRI...MAIN SHORTWAVE APPROACHES FROM THE OHIO VALLEY REGION
THU NT INTO FRI. HOWEVER...SOME UNCERTAINTY REMAINS AS TO HOW FAR
NORTH THIS WAVE TRACKS...AS IT POTENTIALLY INTERACTS WITH AN
APPROACHING STRONG/COMPACT UPPER LEVEL LOW FROM EASTERN CANADA. MOST
MODELS SEEM TO ALLOW THIS SOUTHERN SHORTWAVE TO REACH FAR ENOUGH
NORTH TO ALLOW SURGE OF MOISTURE ADVECTION TO REACH AT LEAST
SOUTHERN PORTIONS OF REGION THU NT...AND POSSIBLY ACROSS MUCH OF THE
REGION ON FRI. ASSUMING THIS PROVES CORRECT...SHOWERS SHOULD DEVELOP
ACROSS THE REGION...STARTING ACROSS SOUTHERN AREAS THU EVE...THEN
SLOWLY TRENDING NORTHWARD LATER THU NT INTO FRI. INSTABILITY LOOKS
RATHER MEAGER...SO WILL KEEP OUT MENTION OF THUNDER AT THIS TIME.
ABUNDANT CLOUDS AND THE POSSIBILTY OF SHOWERS SHOULD KEEP TEMPS
COOLER ON FRI...WITH MAINLY LOWER/MID 70S IN THE HUDSON VALLEY
REGION...WITH SLIGHTLY WARMER MAXES OF 75-80 POSSIBLE ACROSS THE
WESTERN MOHAWK VALLEY...AND LOWER ELEVATIONS EMBEDDED ACROSS THE
NORTH COUNTRY AND SOUTHERN VT...WHERE THE POSSIBILITY FOR SOME
BREAKS IN THE CLOUDS WILL EXIST. OTHERWISE...EXPECT THU NT/FRI AM
MINS TO FALL INTO THE 55-60 RANGE IN VALLEYS...AND TO 50-55 ACROSS
HIGHER ELEVATIONS.

FRI NT...MODELS SEEM TO IMPLY GREATEST FORCING SHIFTS E OF REGION
FRI EVENING...AS SOUTHERN SHORTWAVE PASSES TO OUR SOUTH. SOME WEAK
DEFORMATION NORTH OF THIS WAVE COULD ALLOW SHOWERS TO LINGER INTO
THE EVENING...SO WILL KEEP SOME CHC POPS EARLY FOR SCATTERED
SHOWERS...WITH AREAL COVERAGE DIMINISHING THROUGH THE NIGHT. IT
SHOULD REMAIN MILD...WITH MINS GENERALLY FALLING INTO THE 55-60
RANGE IN VALLEYS...AND 50-55 RANGE FOR HIGHER ELEVATIONS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
UPPER LOW IN THE VICINITY OF JAMES BAY ALONG WITH THE SUBTROPICAL
RIDGE OVER THE SOUTHERN CONUS WILL KEEP OUR NORTHWEST FLOW REGIME IN
PLACE THROUGH MOST OF THIS LONG TERM PERIOD OF THE FORECAST.  THIS
WILL LIKELY KEEP THE SOUTHERN ENTRAINMENT OF THE MOISTURE SOUTH OF
OUR REGION TO RESULT IN A MAINLY DRY FORECAST.

FOR THIS WEEKEND...
AS THAT AFOREMENTIONED UPPER LOW TRACKS SOUTHEAST...LAPSE RATES WILL
STEEPEN FOR A SLIGHT CHANCE FOR CONVECTION ON SATURDAY.  THIS TOO
WILL ALSO BE AIDED BY THE POTENTIAL MOIST GROUND AND BOUNDARY LAYER
FROM THE PREVIOUS DAY PRECIPITATION CHANCES.  BY SUNDAY...NCEP MODEL
SUITE AN INTERNATIONAL MODELS ALL SUGGEST THE COMBINATION OF DRY AIR
ENTRAINMENT AND SUBSIDENCE TO PRECLUDE MENTION OF PRECIP AND LESS
CLOUD COVER.  AS FOR TEMPERATURES...SATURDAY LOOKS TO BE THE WARMER
DAY OF THE WEEKEND WITH 80-85F EXPECTED UNTIL A SLIGHTLY COOLER
AIRMASS ARRIVES ON SUNDAY WITH LOWER 80S.

LOOKING INTO EARLY NEXT WEEK...
PACIFIC TROUGH WILL BEGIN TO LIFT OUT INTO THE PLAINS /ANOTHER
POTENTIAL SEVERE WEATHER EPISODE/ AS A WARM FRONT ATTEMPTS TO LIFT
NORTHEAST THRU THE OHIO RIVER VALLEY.  MODELS DIFFER SIGNIFICANTLY
ON THE OVERALL SYNOPTIC PATTERN WITH THE ECMWF THE MOST CONSERVATIVE
WITH THE SOUTHERN MOST PLACEMENT OF THIS WARM FRONT.  PER GUIDANCE
FROM HPC AND LATEST ENSEMBLE GUIDANCE...SEEMS THE ECMWF IS ON THE
OUTER EDGE OF THE ENVELOPE AND WE BLENDED THE GFS/GGEM/DGEX AS THIS
FRONTAL BOUNDARY IS EXPECTED TO APPROACH TOWARD TUESDAY.  THIS WILL
INCREASE OUR POTENTIAL FOR CONVECTION INCLUDING LOW LEVEL MOISTURE.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MAINLY VFR CONDITIONS EXPECTED AT THE KGFL/KALB/KPOU TAF SITES
THROUGH THE TAF PERIOD ENDING AT 18Z THURSDAY. AS EXPECTED...
ISOLATED TO SCT CONVECTION HAS DEVELOPED AS OF 130 PM OVER THE
HIGHER TERRAIN...ESPECIALLY TO THE WEST OF THE TAF SITES. EXPECT
THIS CONVECTION TO REMAIN MAINLY OVER THE HIGHER TERRAIN...SO HAVE
ONLY INCLUDED CB IN THE TAFS THROUGH 01Z. THE ONLY AVIATION CONCERN
WILL LIKELY BE FOG AT KGFL LATER TONIGHT AND EARLY THURSDAY
MORNING...AND HAVE FORECAST MVFR/IFR VSBYS THERE BETWEEN 05Z AND
12Z.

SURFACE WINDS WILL BE NORTHERLY AT LESS THAN 10 KTS TODAY INTO THIS
EVENING...THEN LIGHT OR CALM TONIGHT...THEN BECOMING SOUTH TO
SOUTHWEST ON THURSDAY AT LESS THAN 10 KTS.

OUTLOOK...
THU AFTN...VFR...ISO SHWRS...MAINLY TERRAIN.
THU NT-SAT...VFR/MVFR. CHC -SHRA/-TSRA.
SUN-MON...VFR. NO SIG WX.

&&

.FIRE WEATHER...
HIGH PRESSURE WILL BUILD EAST INTO THE REGION TODAY
THROUGH THURSDAY...BRINGING INCREASING SUNSHINE AND WARMER
TEMPERATURES. HOWEVER...A WEAK UPPER LEVEL DISTURBANCE MAY TRIGGER
AN ISOLATED SHOWER OR THUNDERSTORM THIS AFTERNOON. ANOTHER
DISTURBANCE APPROACHING FROM THE WEST WILL BRING MORE WIDESPREAD
SHOWERS FOR THURSDAY NIGHT INTO FRIDAY.

THE RH WILL FALL INTO THE 30-40 PERCENT RANGE WITHIN VALLEYS...AND
40-50 PERCENT RANGE ACROSS HIGHER ELEVATIONS THIS AFTERNOON. THE
RH WILL THEN RECOVER TO 90-100 PERCENT TONIGHT...WITH WIDESPREAD
DEW FORMATION LIKELY. THE RH WILL THEN FALL TO 35-45 PERCENT THU
AFTERNOON.

NORTH TO NORTHWEST WINDS WILL INCREASE TO 10-20 MPH BY EARLY
AFTERNOON...WITH SOME GUSTS UP TO 25 MPH POSSIBLE. NORTH TO
NORTHWEST WINDS WILL DIMINISH TO LESS THAN 5 MPH TONIGHT...WITH
WINDS SHIFTING INTO THE SOUTHWEST TO SOUTH THURSDAY...AT 10-15 MPH.

&&

.HYDROLOGY...
ISOLATED SHOWERS/TSTMS ARE POSSIBLE THIS AFTERNOON...ESPECIALLY
ACROSS HIGHER ELEVATIONS. HEAVY DOWNPOURS WITHIN ANY TSTMS COULD
LEAD TO HIGHLY LOCALIZED PONDING OF WATER IN POOR DRAINAGE
AREAS...ESPECIALLY SHOULD ANY SHOWERS/STORMS FORM AND/OR TRACK
ACROSS THE SAME REGION FOR EXTENDED PERIODS OF TIME.

MORE WIDESPREAD SHOWERS ARE EXPECTED LATE THU NT INTO FRI...WITH
QPF GENERALLY 0.25-0.50. THIS WILL HAVE LITTLE...IF ANY EFFECT ON
AREA RIVERS/STREAMS.

DRY WEATHER IS THEN EXPECTED FOR SAT AFTERNOON INTO MONDAY.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...GJM/WASULA
NEAR TERM...GJM/WASULA
SHORT TERM...KL
LONG TERM...BGM
AVIATION...GJM
FIRE WEATHER...KL
HYDROLOGY...KL
Hazardous weather outlook, Jun 15, 4:02 AM EST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
502 AM EDT WED JUN 15 2011

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-161100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
502 AM EDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...SOME OF WHICH
COULD BE ACCOMPANIED BY LOCALLY GUSTY WINDS AND HAIL. HOWEVER...THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER APPEARS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 15, 2:38 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
338 PM EDT WED JUN 15 2011

NYZ039-040-047-082-152045-
MONTGOMERY NY-SCHOHARIE NY-SOUTHERN FULTON NY-NORTHERN FULTON NY-
338 PM EDT WED JUN 15 2011

...A STRONG THUNDERSTORM IN

  MONTGOMERY COUNTY IN EASTERN NEW YORK...
  SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK...
  FULTON COUNTY IN EASTERN NEW YORK...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR EPHRATAH...
OR ABOUT 7 MILES WEST OF JOHNSTOWN...AND MOVING SOUTH AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
7 MILES WEST OF FONDA BY 345 PM EDT
6 MILES EAST OF FORT PLAIN BY 350 PM EDT
CANAJOHARIE BY 355 PM EDT
AMES BY 410 PM EDT
SHARON SPRINGS BY 420 PM EDT
COBLESKILL...RICHMONDVILLE AND 7 MILES NORTHEAST OF SUMMIT BY 445 PM
EDT

LAT...LON 4308 7463 4308 7438 4257 7433 4257 7467
      4262 7464 4271 7466 4274 7468
TIME...MOT...LOC 1939Z 001DEG 17KT 4298 7451

The radar

The Albany radar (KENX), 60 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fulton

When
June 15, 2:42 PM EST to 2:45 PM EST
Where
Fulton County, 0.51 mi E of Ephratah
Measured
1 in hail
Reported by
Public
Coordinates
43.001, -74.540

Quarter size hail was reported during a thunderstorm in Ephratah.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320605.